Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 159, NWS Wakefield, VA

August 15, 20126 counties in Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Aug 15, 2012, 4:01 PM EDT for 6 counties in Virginia. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2012, 4:01 PM EDT (20:01 UTC)
Expired
Aug 15, 2012, 4:45 PM EDT
In force
44 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties City of Chesapeake, VA, City of Newport News, VA, City of Norfolk, VA, City of Portsmouth, VA, City of Suffolk, VA, City of Virginia Beach, VA

The radar

The Norfolk radar (KAKQ), 75 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 4:33 PM EDTTSTM WND DMG1 Ese Huntersville, VAPOWER LINES DOWN IN THE 1500 BLOCK OF CAREY AVE 64.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 2:34 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2012-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2012-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1127 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

321 
WUUS51 KAKQ 152001
SVRAKQ
VAC550-700-710-740-800-810-152045-
/O.NEW.KAKQ.SV.W.0159.120815T2001Z-120815T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
401 PM EDT WED AUG 15 2012

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CITY OF CHESAPEAKE IN SOUTHEAST VIRGINIA...
  EXTREME SOUTHEASTERN CITY OF NEWPORT NEWS IN SOUTHEAST VIRGINIA...
  CITY OF NORFOLK IN SOUTHEAST VIRGINIA...
  CITY OF PORTSMOUTH IN SOUTHEAST VIRGINIA...
  NORTHEASTERN CITY OF SUFFOLK IN SOUTHEAST VIRGINIA...
  NORTHERN CITY OF VIRGINIA BEACH IN SOUTHEAST VIRGINIA...

* UNTIL 445 PM EDT

* AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GHENT...OR NEAR DOWNTOWN NORFOLK...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORFOLK INTERNATIONAL ARPT AROUND 410 PM EDT.
  KEMPSVILLE AROUND 415 PM EDT.
  LYNNHAVEN AND PRINCESS ANNE AROUND 430 PM EDT.
  CAPE HENRY AROUND 435 PM EDT.
  VIRGINIA BEACH AROUND 440 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
GREENBRIER...BAYSIDE...GALLUPS CORNER...PRINCESS ANNE PLAZ...LONDON
BRIDGE...OCEANA NAS...OCEANA...NORTH VIRGINIA BEACH...MACONS CORNER
AND RUDEE HEIGHTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3669 7591 3672 7648 3696 7642 3696 7637
      3695 7637 3696 7634 3695 7623 3692 7611
      3694 7600 3693 7598 3679 7596
TIME...MOT...LOC 2001Z 278DEG 22KT 3687 7627
WIND...HAIL 60MPH 1.00IN

$$

MINNICK
2 follow-up statements
250 
WWUS51 KAKQ 152023
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
423 PM EDT WED AUG 15 2012

VAC700-800-152033-
/O.CAN.KAKQ.SV.W.0159.000000T0000Z-120815T2045Z/
CITY OF SUFFOLK VA-CITY OF NEWPORT NEWS VA-
423 PM EDT WED AUG 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN CITY OF
NEWPORT NEWS AND NORTHEASTERN CITY OF SUFFOLK COUNTIES IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3669 7591 3676 7643 3687 7640 3695 7634
      3695 7623 3692 7611 3694 7600 3693 7598
      3679 7596
TIME...MOT...LOC 2023Z 278DEG 22KT 3685 7610

$$

VAC550-710-740-810-152045-
/O.CON.KAKQ.SV.W.0159.000000T0000Z-120815T2045Z/
CITY OF NORFOLK VA-CITY OF CHESAPEAKE VA-CITY OF PORTSMOUTH VA-
CITY OF VIRGINIA BEACH VA-
423 PM EDT WED AUG 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN CITY
OF VIRGINIA BEACH...CITY OF PORTSMOUTH...NORTHERN CITY OF CHESAPEAKE
AND CITY OF NORFOLK COUNTIES UNTIL 445 PM EDT...

AT 424 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING 
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
STORM WAS LOCATED NEAR LYNNHAVEN...OR NEAR KEMPSVILLE...MOVING EAST
AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LYNNHAVEN AND PRINCESS ANNE AROUND 430 PM EDT.
  CAPE HENRY AROUND 435 PM EDT.
  VIRGINIA BEACH AROUND 440 PM EDT.

OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE LONDON
BRIDGE...OCEANA...OCEANA NAS...NORTH VIRGINIA BEACH...MACONS
CORNER...RUDEE HEIGHTS AND DAM NECK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3669 7591 3676 7643 3687 7640 3695 7634
      3695 7623 3692 7611 3694 7600 3693 7598
      3679 7596
TIME...MOT...LOC 2023Z 278DEG 22KT 3685 7610
WIND...HAIL 60MPH 1.00IN

$$

MINNICK
607 
WWUS51 KAKQ 152038
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
438 PM EDT WED AUG 15 2012

VAC550-710-740-152048-
/O.CAN.KAKQ.SV.W.0159.000000T0000Z-120815T2045Z/
CITY OF NORFOLK VA-CITY OF CHESAPEAKE VA-CITY OF PORTSMOUTH VA-
438 PM EDT WED AUG 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR CITY OF PORTSMOUTH...NORTHERN
CITY OF CHESAPEAKE AND CITY OF NORFOLK COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3672 7611 3674 7613 3691 7609 3694 7600
      3693 7598 3679 7596 3670 7591 3669 7592
TIME...MOT...LOC 2038Z 278DEG 22KT 3684 7599

$$

VAC810-152045-
/O.CON.KAKQ.SV.W.0159.000000T0000Z-120815T2045Z/
CITY OF VIRGINIA BEACH VA-
438 PM EDT WED AUG 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN CITY
OF VIRGINIA BEACH COUNTY UNTIL 445 PM EDT...

AT 436 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING 
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
STORM WAS LOCATED NEAR VIRGINIA BEACH...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
CITY OF VIRGINIA BEACH COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3672 7611 3674 7613 3691 7609 3694 7600
      3693 7598 3679 7596 3670 7591 3669 7592
TIME...MOT...LOC 2038Z 278DEG 22KT 3684 7599
WIND...HAIL 60MPH 1.00IN

$$

MINNICK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:00 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 15, 3:00 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
300 PM EDT WED AUG 15 2012

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE OFFSHORE TONIGHT. HIGH PRESSURE
RETURNS FOR THURSDAY...FOLLOWED BY ANOTHER COLD FRONT LATE FRIDAY
INTO SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
LATEST WV IMAGERY SHOWS A POTENT SHORTWAVE ADVANCING EASTWARD
TOWARD CENTRAL VA/NC THIS AFTERNOON WITH A WEAK SFC FRONTAL
BOUNDARY DRAPED FROM NE TO SW ACROSS OUR FA. BREAKS IN THE CLOUDS
EARLIER TODAY ALLOWED TEMPS TO WARM INTO THE UPR 80S/LOW 90S
ACROSS EASTERN VA AND NE NC...AND THEREFORE MAXIMIZED INSTABILITY
ACROSS THIS REGION (ML CAPE 2000-2500 J/KG). THIS IN COMBINATION
WITH THE ADVANCING SHORTWAVE WILL ALLOW FOR SCATTERED THUNDERSTORMS
ACROSS AREAS ALONG AND EAST OF I-95 THROUGH THE EARLY EVENING
HOURS. SPC HAS PLACED ALL OF OUR FA ALONG AND EAST OF I-95 UNDER A
SVR TSTM WATCH UNTIL 02Z. THE GREATEST THREATS WILL BE FOR LOCALIZED
DAMAGING WINDS AND LARGE HAIL...BUT AN ISOLATED TORNADO CANNOT BE
RULED OUT DUE TO SUFFICIENT SHEAR UP TO 40 KT.

LATEST HIGH RES MODEL GUIDANCE AGREES WITH THE HIGHEST PRECIP
CHANCES BEING LOCATED ACROSS EASTERN VA (ESPECIALLY THE TIDEWATER
AREA) AND NE NC THROUGH THE EVENING. THEREFORE...WILL MAINTAIN NO
LESS THAN 50% POPS FOR OUR EASTERN AREAS THROUGH 00Z.

SHOWERS/STORMS WILL DISSIPATE FROM WEST TO EAST LATER THIS
EVENING AS THE FRONT/SHORTWAVE PUSH OFFSHORE AND HIGH PRESSURE
MOVES IN FROM THE WEST. TEMPS WILL FALL INTO THE L-M60S WELL INLAND
TO U60S-L70S NEAR THE COAST TONIGHT.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
DRY CONDITIONS ARE ON TAP FOR THURSDAY AS HIGH PRESSURE SITS OVER THE
AREA. EXPECT SEASONABLE TEMPERATURES WITH HIGHS IN THE UPPER 80S
TO AROUND 90 UNDER A MOSTLY SUNNY SKY. MAINLY CLEAR THURSDAY NIGHT
WITH LOWS IN THE 60S TO AROUND 70. THE FLOW TURNS BACK TO THE SW
ON FRIDAY IN ADVANCE OF THE NEXT FRONT AND AMPLIFYING UPPER LOW
ACROSS THE GREAT LAKES. ANY PRECIP IS NOT EXPECTED TO ARRIVE UNTIL
LATE AFTN/EVEN AT THE EARLIEST DUE TO THE SLOW MOVEMENT OF THE
FRONT. EXPECT SKY COVER TO BE PARTLY TO MOSTLY SUNNY UNTIL LATE
AFTN WHEN LOW POPS MOVE IN FROM NW TO SE. LOW-LEVEL
TEMPS/THICKNESS VALUES SUPPORT HIGHS IN THE LOW 90S...ESPECIALLY
IF FULL EXTENT OF SW FLOW AND DECENT MIXING CAN BE REALIZED.

A LARGE UPPER LOW STALLS OVER THE GREAT LAKES BY SATURDAY WHICH
CAUSES THE ADVANCING SFC COLD FRONT TO SLOW DOWN AND ONLY SLOWLY
PASS THROUGH OUR FA FRIDAY NIGHT AND SATURDAY BEFORE BECOMING
STATIONARY OVER THE CAROLINAS LATE SATURDAY. WILL CONTINUE TO CARRY
SOLID CHC POPS (30-40%) ACROSS THE AREA FOR NOW AS MODELS REMAIN IN
GENERALLY GOOD AGREEMENT ON THIS SCENARIO. HIGHS IN THE 80S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
WILL LEAN TOWARD THE ECMWF MODEL FOR THE EXTENDED PERIOD. COLD FRNT
WILL PUSH ACRS THE AREA AND JUST OFF THE CST FRI NGT INTO SAT
NGT...THEN LINGER JUST OFF THE CST SUN INTO ERLY TUE...BEFORE MOVNG
FARTHER OUT TO SEA BY LATE TUE. BEST CHCS FOR SHOWERS OR TSTMS WILL
BE FRI NGT INTO SAT EVENG...AHEAD OF AND ALNG THE FRNT. THEN...SLGT
TO SML CHC OF SHOWERS WILL LINGER MAINLY OVR SRN AND ERN CNTIES
LATER SAT NGT INTO TUE MORNG...AS WEAK AREAS OF LO PRES MOVE UP ALNG
THE FRNTL BNDRY OFF THE CST. MIN TEMPS WILL BE IN THE UPR 60S TO LWR
70S SAT MORNG...IN THE LWR 60S TO LWR 70S SUN MORNG...AND IN THE 60S
TO NEAR 70 MON AND TUE MORNGS. MAX TEMPS WILL BE MAINLY IN THE LWR
TO MID 80S THRU THE PERIOD.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SCT TO BKN CU (4000-5000 FT) AND ALTOCUMULUS (10000-15000 FT)
EXPECTED THIS AFTN INTO THIS EVENG...AS COLD FRNT PUSHES EWRD AND
OFF THE CST. BEST SUPPORT FOR SCTD TSTMS WILL BE EAST OF I95...BUT
BOTH COVERAGE AND CONFIDENCE TOO LOW TO INCLUDE THUNDER AT ANY TAF
SITE. FRNT MOVES OUT TO SEA LATER THIS EVENG INTO THU MORNG...AS
HI PRES BLDS IN FM THE W. THE HI WILL SLIDE OUT TO SEA FRI
MORNG...AND ANOTHER STRNGER COLD FRNT WILL PUSH INTO AND ACRS THE
AREA FRI NGT AND SAT. OUTSIDE ANY ISLTD OR SCTD PCPN THIS AFTN AND
EVENG...MAINLY VFR CONDITIONS EXPECTED THIS AFTN THRU AT LEAST FRI
MORNG.

&&

.MARINE...
NO HEADLINES EXPECTED THRU THE WEEK. S-SW WINDS TODAY (AOB 15 KTS)
BECOME W-NW FOR A WHILE LATE TONITE AND THU BEHIND WEAK CDFRNT. FLOW
BECOMES SW AGAIN BY FRI AHEAD OF NEXT CDFRNT PROGGED ACROSS REGION
UNTIL ERLY SAT. SEAS 2-3 FT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...JDM
NEAR TERM...JDM
SHORT TERM...JDM
LONG TERM...TMG
AVIATION...TMG
MARINE...MPR
Hazardous weather outlook, Aug 15, 3:07 PM EDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
307 PM EDT WED AUG 15 2012

MDZ021>025-NCZ012>017-030>032-102-VAZ063-064-070>100-161915-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-HANOVER-CAROLINE-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-
RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
307 PM EDT WED AUG 15 2012

...SEVERE THUNDERSTORM WATCH 580 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING
HOURS. LOCALLY DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ048-049-060>062-065>069-161915-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
307 PM EDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA AND
THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THROUGH TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL AT TIMES
ARE EXPECTED THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>638-650-652-654-656-658-161915-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
307 PM EDT WED AUG 15 2012

...SEVERE THUNDERSTORM WATCH 580 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN
RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING
HOURS. LOCALLY DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 15, 3:36 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
336 PM EDT WED AUG 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     FUNNEL CLOUD     OAK HILL ESTATES        37.24N  77.53W
08/15/2012                   CHESTERFIELD       VA   PUBLIC

&&

EVENT NUMBER AKQ1200647

JO
Special weather statement, Aug 15, 3:39 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
339 PM EDT WED AUG 15 2012

VAZ091-093>098-152030-
CHESAPEAKE VA-ISLE OF WIGHT VA-NEWPORT NEWS/HAMPTON
VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-VIRGINIA BEACH VA-YORK VA-
339 PM EDT WED AUG 15 2012

...STRONG THUNDERSTORM MOVING INTO SOUTHEAST VIRGINIA...

AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHURCHLAND...MOVING EAST AT 25 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR NORFOLK NAS AT 350 PM EDT...WARDS
CORNER...AND...WILLOUGHBY SPIT AT 355 PM EDT...OCEAN VIEW...AND...
NORVIEW AT 400 PM EDT...NORFOLK INTERNATIONAL ARPT AT 405 PM EDT...
BAYSIDE AT 415 PM EDT...CAPE HENRY AT 430 PM EDT.

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

LAT...LON 3670 7663 3699 7654 3696 7647 3691 7646
      3690 7641 3693 7639 3693 7634 3697 7633
      3697 7630 3700 7634 3696 7643 3705 7650
      3712 7629 3709 7626 3698 7629 3692 7611
      3693 7599 3671 7593

MINNICK
Local storm report, Aug 15, 3:45 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
345 PM EDT WED AUG 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TSTM WND DMG     PETERSBURG              37.20N  77.39W
08/15/2012                   CITY OF PETERSBURG VA   TRAINED SPOTTER

            ESTIMATED 30 MPH WINDS... LARGE BRANCHES DOWN... PEA
            SIZE HAIL

&&

EVENT NUMBER AKQ1200648

JEF
Local storm report, Aug 15, 3:54 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
354 PM EDT WED AUG 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     SYSONBY RIDGE           37.21N  77.48W
08/15/2012                   DINWIDDIE          VA   LAW ENFORCEMENT

            TREES DOWN ALONG MCILWAINE ROAD

&&

EVENT NUMBER AKQ1200649

JO
Local storm report, Aug 15, 3:56 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
356 PM EDT WED AUG 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     WATER SPOUT      2 SW LASSITER COURT     36.95N  76.43W
08/15/2012                   CITY OF NEWPORT NE VA   TRAINED SPOTTER

            WATERSPOUT TOUCHED DOWN FOR SEVERAL MINUTES JUST OFF
            NEWPORT NEWS THEN LIFTED.

&&

EVENT NUMBER AKQ1200650

JO
Local storm report, Aug 15, 4:01 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
401 PM EDT WED AUG 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     SMITHFIELD              36.98N  76.62W
08/15/2012                   ISLE OF WIGHT      VA   911 CALL CENTER

            NUMEROUS TREES SNAPPED ALONG SMITHFIELD BOULEVARD.
            DAMAGE COULD BE FROM A POSSIBLE WEAK TORNADO. NO
            STRUCTURAL DAMAGE REPORTED.

&&

EVENT NUMBER AKQ1200651

JO

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 11:32 PM EDTSpecial Weather StatementAKQBrunswick43 min
Aug 15, 12:08 AM EDTSpecial Weather StatementAKQBrunswick, Dinwiddie22 min
Aug 15, 12:58 AM EDTSpecial Weather StatementAKQChesterfield, Dinwiddie, City of Petersburg32 min
Aug 15, 1:16 PM EDTSpecial Marine WarningAKQ89 min
Aug 15, 2:45 PM EDTSpecial Weather StatementAKQAmelia, Chesterfield, Nottoway45 min
Aug 15, 2:52 PM EDTSpecial Weather StatementAKQIsle of Wight, City of Newport News, City of Portsmouth38 min
Aug 15, 3:06 PM EDTSevere Thunderstorm WarningAKQAmelia, Charles City, Chesterfield, Dinwiddie, Henrico, Prince George and 4 more24 min
Aug 15, 3:19 PM EDTSpecial Marine WarningAKQ56 min
Aug 15, 3:22 PM EDTSpecial Marine WarningAKQ83 min
Aug 15, 3:26 PM EDTTornado WarningAKQChesterfield, Dinwiddie, Prince George, City of Colonial Heights, City of Petersburg34 min
Aug 15, 3:39 PM EDTSpecial Weather StatementAKQCity of Hampton, City of Norfolk, City of Portsmouth, City of Virginia Beach51 min
Aug 15, 3:48 PM EDTSevere Thunderstorm WarningAKQCharles City, Chesterfield, Dinwiddie, Prince George, Surry, Sussex and 3 more42 min
Aug 15, 4:12 PM EDTAreal Flood AdvisoryAKQCity of Chesapeake, City of Norfolk, City of Portsmouth, City of Virginia Beach108 min
Aug 15, 4:14 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, James City, Prince George, Southampton, Surry, Sussex31 min
Aug 15, 4:18 PM EDTSpecial Marine WarningAKQ87 min
Aug 15, 4:24 PM EDTSpecial Marine WarningAKQ96 min
Aug 15, 4:31 PM EDTSpecial Marine WarningAKQ74 min
Aug 15, 4:33 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Virginia Beach42 min
Aug 15, 4:40 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, Surry, York, City of Chesapeake, City of Hampton, City of Newport News and 4 more50 min
Aug 15, 4:47 PM EDTSpecial Marine WarningAKQ118 min
Aug 15, 4:57 PM EDTSpecial Marine WarningAKQ60 min
Aug 15, 5:25 PM EDTSpecial Weather StatementAKQCity of Norfolk, City of Portsmouth, City of Virginia Beach35 min
Aug 15, 5:51 PM EDTSpecial Weather StatementAKQFluvanna, Goochland, Louisa54 min
Aug 15, 6:55 PM EDTSpecial Weather StatementAKQCaroline, Fluvanna, Goochland, Hanover, Powhatan65 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.